The death on Thursday of a 48-year-old woman from New South Wales, who developed serious clotting very soon after receiving the AstraZeneca vaccine, has again raised serious concerns about its safety.
Authorities are racing to investigate the exact cause of her death, which occurred in the intensive care unit of John Hunter Hospital, five days after her first dose.
She was reportedly a diabetic but in otherwise good health.
While the government has changed its advice, that people under 50 should not get the jab, its deployment continues among older and vulnerable populations.
Earlier this month, authorities in Europe confirmed a causal link between the vaccine and very rare but serious blood clots.
This is based on several dozen people developing them shortly after receiving the first dose – a condition scientists have labelled “vaccine-induced prothrombotic immune thrombocytopenia”, or VIPIT.